A 25-year-old woman presented with a 7-year history of dystrophic great toenails, on a background of ulcerative colitis treated with the tumour necrosis factor (TNF)-α inhibitor, infliximab. The reported nail changes occurred after initiation of infliximab. Prior to review in the dermatology clinic, this patient had been treated with a year of oral antifungals without significant benefit. On examination, both great toenails were dystrophic with a stacked abnormal nail plate, particularly at the left great toenail, and had the appearance of ‘shrimp nail’. She was also noted to have a mild paronychia with some periungual ooze at the toenail of her right hallux. Her fingernails were normal. She was prescribed hydrocortisone plus miconazole to use for cuticular inflammation, and also had an avulsion of her left great toenail 8 months following the initial review, with very slow nail regrowth of approximately two-thirds over an 18-month period. A 32-year-old woman also attended our dermatology department with a history of psoriasis with associated psoriatic arthritis. She had been treated with apremilast for 2 years before being switched to the anti-TNF agent, certolizumab, as she was trying to conceive. Approximately 6 months following the initiation of this anti-TNF medication, the patient was noted to have dystrophic great toenails, most markedly at her left hallux, with a stacked abnormal nail plate. This patient’s nails also had the appearance of shrimp nails. She was referred for and is awaiting an avulsion of her left great toenail. These two clinical vignettes highlight cases of shrimp nail in patients who were newly commenced on anti-TNF medications. ‘Shrimp nail’, a rarely described entity, refers to a pronounced vertical curvature of the nail plate that resembles the back of a shrimp. It is caused by sequential onychomadesis that occurs before sufficient regeneration of the new nail is completed. Onychomadesis, related to spontaneous arrested growth of the nail matrix, has a multitude of causes including traumatic insults, systemic insults, local inflammation or infectious involvement of the nail matrix, and drug-induced arrest of nail matrix growth (Buttars B, Braswell MA, Huynh T et al. Congenital malalignment of the great toenail and onychomadesis in monozygotic twins. JAAD Case Rep 2021; 14: 1–3). To date, there are no cases in the literature that describe shrimp nail occurring in association with anti-TNF medication. Due to the development of shrimp nail within a number of months following the initiation of anti-TNF medication, coupled with an absence of traumatic insults to the nails, we contend that shrimp nail has occurred in these patients as an adverse effect of anti-TNF medication.
No takes yet. Share an insight, caveat, or question.
Kearney et al. (2024) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: